Tamoxifen after total hysterectomy and ovary removal

Kevin Fox, MD
Last Modified: March 3, 2002

Share article


Question

Dear OncoLink "Ask The Experts,"

One year ago, I was diagnosed with DCIS. The tumor was excised successfully with free margins but the words "microinvasive" were used. To be on the safe side, my surgeon performed an axillary node dissection and all nodes were negative. I received 25 radiation treatments and was prescribed Tamoxifen. The Tamoxifen caused severe bleeding to the point that I recently underwent a total hysterectomy. My question: I'm confused about the fact that since I no longer have ovaries to produce estrogen, how does the Tamoxifen help me? Is there anything I can take for hot flashes? Thank you for this Internet site; it has been the most informative site.  


Answer

Kevin Fox, MD, Assistant Director, Clinical Affairs and Associate Professor of Hematology/Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

Tamoxifen doesn't "need" ovaries present producing estrogen to be valuable. It is just as effective in women who have had a hysterectomy. For patients with hot flashes, we generally recommend a drug called Effexor. You should discuss it with her doctor to see if it may be indicated in your particular circumstance.




I Wish You Knew

Screening with Mammography: Looking at the Controversy

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More